DOI: http://dx.doi.org/10.18203/2319-2003.ijbcp20170351

Metformin induced yellow nails: a rare entity

Tarun Sharma, Aradhna Sharma, Mukul Bhatnagar

Abstract


This article reports an interesting and a rare case of metformin induced nail disorder in a middle aged female with type 2 diabetes. The patient had been receiving metformin one 1500mg daily from the last 6 months and noticed her finger nails gradually thickened and turned yellow. On stopping the metformin, the nails gradually normalized. The patient was treated further with glimepiride and insulin glargine. After 3 months of discontinuation of metformin there was a significant improvement in the nails. Clinicians should be aware of metformin induced yellow discolouration of nails, though a curable and reversible condition if diagnosed well in time.


Keywords


Adverse drug reaction, Metformin, Yellow nails

Full Text:

PDF

References


Roja LB, Gomes MB. Metformin: An old but still the best treatment for type 2 diabetes. Diabetol Metab Syndr. 2013;5:6.

Muth S, Norman J, Sattar N, Fleming R. Women with polycystic ovary syndrome (PCOS) often undergoing protracted treatment with metformin and are disinclined to stop: Indications for a change in licensing arrangements. Hum Reprod. 2004;19:2718-20.

Bolen S, Feldman L, Vassy J, Wilson L, Yeh HC, Marinopoulos S, et al. Systematic review: Comparative effectiveness and safety of oral medications for Type 2 Diabetes Mellitus. Ann Intern Med. 2007;147:386-99.

Salpeter SR, Greyber E, Pasternak GA, Salpeter EE. Risk of fatal and nonfatal lactic acidosis with metformin use in type 2 diabetes mellitus. Cochrane Database Syst Rev. 2006;1:CD002967.

The use of the WHO-UMC system for standardised case causality assessment. Available from: http://who-umc.org/Graphics/24734.pdf

Lu M, Zhou Y, Cui Y. Possible metformin induced toe nails disorder. Pharmacol Pharm. 2013;4:275-6.